How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Pauline Your Own Question
Pauline, Doctor (MD)
Category: Health
Satisfied Customers: 8631
Experience:  Medical Doctor & Registered Pharmacist. Worked as Community pharmacist for 17 years.
Type Your Health Question Here...
Pauline is online now
A new question is answered every 9 seconds

I have been on lexapro for 5 years now. I get palpitations

This answer was rated:

I have been on lexapro for 5 years now. I get palpitations frequently but they are always pushed off as anxiety. I have had an ekg recently also. I have noticed on the internet that lexapro can cause heart problems..My heart rate is also very slow now, like upper 40's to low 50s and never was before. I am 27 years old... Should i stop taking this medicine as i really do not want heart problems....

Are you physically fit, do you work out?

Do you know what your blood pressure is?

Customer: replied 7 years ago.

i work out every day, but i was recently told me bp is alittle high...




Again they said it was stress.

People that are very fit will have a low BP however you are correct in saying that (rarely) lexapro can cause slow heart rate. You mention that you are always tired and that may be related to your lexapro too. Or it may be related to the slow heart rate


First off, do not stop this drug by yourself as you will just end up with withdrawal symptoms however I do think that you need to discuss this with your doctor and either reduce the dose or plan a withdrawal strategy. After 7 years on this drug, it is to be hoped that the need for the drug is lessened and that phased withdrawal is appropriate.


Customer: replied 7 years ago.
can this drug cause heart problems?

It can cause changes on the ECG, but you mention that you hsve recently had an ECG so they would have seen if that was the cause.


Aside from the slow heart rate and the change in ECG pattern, this drug has actually got reduced heart side effects compared to some of the other drugs used. I would not get too stressed about being on it, however it is something that needs to be discussed.

Customer: replied 7 years ago.
ok last question i swear, so the doctor told me its bradycardia, but not to worry about it. I recently saw that there was a study about Sudden Cardiac Death with people who take anti depressants. I guess my question is does this medicine and these symptoms raise my chances?

It is the tricyclic antidepressant class of drugs that has predominantly been associated with this problem. The only relationship to lexapro was in the case of overdose, and the problem is linked to changes in ECG which would have been noted at your recent check up.


I would say that this particular drug in your case is unlikely to lead to sudden cardiac death.

Pauline and other Health Specialists are ready to help you

Related Health Questions